Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 68, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2007, 5:47 PM CDT for Shawnee County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2007, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 16, 2007, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:49 PM CDT | HAIL 1 | 3 S Topeka, KS | SOUTH SIDE OF TOPEKA AT PAULINE |
| Aug 16, 5:56 PM CDT | TSTM WND GST 80 | 3 S Topeka, KS | 80 MPH WINDS REPORTED IN PAULINE AND 72 KNOTS MEASURED ON SAWS BY ATC PERSONNEL FORBES FIELD. |
| Aug 16, 5:56 PM CDT | TSTM WND GST 83 | 3 S Topeka, KS | WIND MEASURED ON SAWS INSTRUMENTATION AT FORBES FIELD. STRONG WINDS BLEW OUT TOWER CAB DOOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 162248 SVRTOP KSC177-162315- /O.NEW.KTOP.SV.W.0068.070816T2247Z-070816T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 547 PM CDT THU AUG 16 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PAULINE...OR ABOUT 5 MILES SOUTH OF DOWNTOWN TOPEKA...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... EAST TOPEKA... TECUMSEH... AT 547...TRAINED SPOTTERS REPORTED QUARTER SIZED HAIL IN PAULINE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 175 AND 188. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3900 9576 3892 9567 3901 9549 3915 9567 $$
2 follow-up statements
000 WWUS53 KTOP 162257 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 555 PM CDT THU AUG 16 2007 KSC177-162315- /O.CON.KTOP.SV.W.0068.000000T0000Z-070816T2315Z/ SHAWNEE- 555 PM CDT THU AUG 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EASTERN SHAWNEE COUNTY... AT 555 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH AT FORBES AIRFIELD. THIS STORM WAS LOCATED 4 MILES SOUTH OF DOWNTOWN TOPEKA...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... EAST TOPEKA AND TECUMSEH. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 176 AND 188. THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING STRONG WINDS GREATER THAN 70 MPH AND HAIL THE SIZE OF QUARTERS. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3900 9576 3893 9565 3901 9549 3915 9567 $$
000 WWUS53 KTOP 162309 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 609 PM CDT THU AUG 16 2007 KSC177-162319- /O.EXP.KTOP.SV.W.0068.000000T0000Z-070816T2315Z/ SHAWNEE- 609 PM CDT THU AUG 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHAWNEE COUNTY WILL EXPIRE AT 615 PM CDT... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 176 AND 188. AT 609 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3900 9576 3893 9565 3901 9549 3915 9567 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:54 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 16, 3:54 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT THU AUG 16 2007 .DISCUSSION... FRONTAL BOUNDARY HAS MOVED SLOWLY TO NEAR INTERSTATE 70 THIS AFTERNOON. MCV MOVING ALONG THE NORTHERN BORDER THIS AFTERNOON ALONG WITH SHOWERS MOVING MAINLY EAST ALONG THE NEBRASKA BORDER. COOLER TEMPERATURES AND REINFORCING OUTFLOW BOUNDARIES HAVE BEEN MOVING SOUTH OUT OF NEBRASKA. GOOD BAROCLINIC ZONE ALONG THE FRONT WITH MID TO UPPER 90S TO ITS SOUTH WITH MID TO UPPER 80S TO THE NORTH. 600 TO 1000 J/KG OF CAPE WITH 0-3KM HELICITY OF 150 TO 160. COULD SEE MORE IN THE WAY OF ISOLATED THUNDERSTORMS ALONG THE BOUNDARY THIS EVENING. STORMS HAVE DEVELOPED NEAR THE RDA THIS AFTERNOON AND MAY SAG SOUTH WITH TIME AS THEY SLOWLY MOVE EAST. ACTIVITY SHOULD DIMINISH LATER TONIGHT AS MCV MOVES EAST INTO MISSOURI. LOW LEVEL MOISTURE HAS INCREASED ACROSS MOST OF THE CWA THIS AFTERNOON AND EXPECT TO SEE SOME LOCALLY HEAVY RAINFALL WITH THE STORMS. 850-300 MB THICKNESS SUGGESTS A EAST SOUTHEAST MOVEMENT. FOR FRIDAY...FRONTAL BOUNDARY MOVES NORTH INTO SOUTHERN NEBRASKA BY THE AFTERNOON HOURS. NOT MUCH IN THE WAY OF FORCING DURING THE DAYTIME FRIDAY WITH LITTLE IN THE WAY OF FORCING. REMNANTS OF TD ERIN TO REMAIN SOUTH OF THE CWA DURING THE DAY ON FRIDAY. HIGHS WILL BE A TAD LOWER WITH THE DEEPER MOISTURE AND SOME AFTERNOON CU. 53 MAIN QUESTION FOR THE WEEKEND IS THE PROGRESSION AND INTENSITY OF THE REMNANTS OF ERIN. MODELS ARE OBVIOUSLY VARYING IN THIS AREA...BUT SEVERAL SOLUTIONS BRING A SIGNIFICANT PORTION NORTHEAST INTO SOUTHERN KANSAS BY EARLY SATURDAY EVENING AND LINGERING IN THE AREA THROUGH AT LEAST SUNDAY EVENING. WILL KEEP BEST POPS IN SOUTHEASTERN AREAS WHERE MOISTURE AND FORCING APPEAR MOST LIKELY TO BE THE GREATEST. RAIN-COOLED LOW LEVELS ALSO COME NORTHEAST INTO THESE SAME AREAS SO KEPT COOLEST HIGHS HERE AS WELL...BUT RAIN CHANCES AND TEMPS COULD BE FAR TOO LOW AND HIGH RESPECTIVELY IN A MORE INTENSE REMNANT SCENARIO. FOR NEXT WEEK...THE UPPER HIGH SHIFTS INTO THE SOUTHEASTERN CONUS WITH UPPER WAVES PASSING OVER THE NORTHWESTERN CONUS. WILL NEED TO KEEP AN EYE ON A COLD FRONT THAT WILL TRY TO SINK SOUTHEAST INTO THE AREA...BUT CONFIDENCE ON WHEN AND IF THIS WILL HAPPEN IS RATHER LOW. WILL HAVE SOME SMALL POPS FOR MUCH OF THE AREA FOR MOST OF THE TUESDAY NIGHT THROUGH THURSDAY PERIODS FOR THIS POSSIBILITY. TEMPERATURES SHOULD BE SOMEWHAT ABOVE NORMAL BUT AM NOT EXPECTING TRIPLE DIGITS TO BE COMMON. 65 && .AVIATION... FOR THE 18Z TAFS...BOUNDARY RELATIVELY STATIONARY ALONG NE/KS BORDER PRIMARY CONCERN WITH THIS ISSUANCE. FRONT NOT EXPECTED TO MOVE AS FAR SOUTH AS MODELS DEPICT...BUT WITH BOUNDARY IN THE VICINITY AND WEAK MCV OVER SOUTH CENTRAL NE...KEPT CB FOR AFTERNOON HOURS AT EACH TOP/FOE/MHK. WINDS GENERALLY LIGHT AND VARIABLE...MORE OF A SW COMPONENT AT EACH TOP/FOE THIS AFTERNOON AHEAD OF FRONT...MORE NE AT MHK...BUT SOMEWHAT VARIABLE NEVERTHELESS. GRADUALLY INCREASE IN SPEED OUT OF THE SOUTH BY 14/15Z TOMORROW MORNING AS FRONT LIFTS NORTHWARD. VFR CONDITIONS THROUGHOUT THE PERIOD OUTSIDE OF ANY CONVECTIVE ACTIVITY...POTENTIAL FOR A BIT OF HAZE OVERNIGHT...BUT POSSIBLE REDUCTION IN VIS NOT ENOUGH TO INCLUDE. 99 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 16, 4:52 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 452 PM CDT THU AUG 16 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-172115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 452 PM CDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA...BUT MAINLY ALONG INTERSTATES 70 AND 35 AND MAINLY DURING THE EVENING HOURS. HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO AROUND 50 MPH...AND LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO EAST CENTRAL KANSAS SATURDAY AFTERNOON...THEN OVERSPREAD THE AREA FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...AND RETURN TO MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 16, 4:54 PM CDT, 53 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 454 PM CDT THU AUG 16 2007 KSZ026-039-162230- JEFFERSON-SHAWNEE- 454 PM CDT THU AUG 16 2007 THROUGH 530 PM CDT...THREE THUNDERSTORMS WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF SOUTHWEST JEFFERSON AND NORTHEAST SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORM OVER DOWNTOWN TOPEKA...CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND DEADLY LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EAST TOPEKA...MERIDEN...TECUMSEH AND GRANTVILLE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 177 AND 188 COULD ALSO BE AFFECTED.
Special weather statement, Aug 16, 5:31 PM CDT, 16 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT THU AUG 16 2007 KSZ024-026-162300- JACKSON-JEFFERSON- 531 PM CDT THU AUG 16 2007 THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTHEASTERN JACKSON AND NORTHWESTERN JEFFERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND CONTINUOUS DEADLY LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OZAWKIE.
Special weather statement, Aug 16, 5:40 PM CDT, 7 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 540 PM CDT THU AUG 16 2007 KSZ039-162300- SHAWNEE- 540 PM CDT THU AUG 16 2007 THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5 MPH ACROSS PORTIONS OF SHAWNEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM OVER SOUTHERN TOPEKA...CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BERRYTON AND TOPEKA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 183 COULD ALSO BE AFFECTED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.